Aa
A
A
A
Close
Acne Community
5.39k Members
Avatar universal

Accutane and Severe Wrinkles

Hi,

I am 47 years old and on accutane for almost 6 months (40 mg then 60 for past month).  I have noticed for the past month DEEP, large wrinkles under my eyes (running into top of cheeks).  Is this a drying effect from accutane?  I have read alot about accutane but have not seen wrinkles as a side effect. As a matter of fact, isn't accutane suppose to rid one of wrinkles along with acne?

I am taking this for a cyst problem on my back, not my face.  But my face now has some acne and these wrinkles look like I have aged 20 years in the past month.  I asked my dermotologist and she said not to worry- it will go back to normal after treatment is done.  Can these wrinkles really go away?  Are they reversible?  I am scared stiff!   I can't believe how this has changed my face.

Please someone advise!  Need another professionals advise or someone who has experienced this?

thanks,

Jayson
16 Responses
309783 tn?1271961829
Hi Jayson, i have taken accutane twice and hope i can reassure you. Accutane does cause drying of the face and lips. Your face may become particularly dry if your excess oil problem is isolated to your back. Make sure you use a good moisturiser and lip balm. Elizabeth Arden 8 hour cream is good for lips. For your face i would recommend a cleanser and moisturiser by Lutsine, either the one for dry skin or the one for spot-prone skin which has become dry due to acne treatment. Your dermatologist is right, these are superficial dryness lines not permanent wrinkles, as you say retinoids are used for smoothing skin. Side effects should stop within a month of completing your course. How much longer do you have on the accutane? If you cannot tolerate your recommended dose ask your dermatologist about going back to 40mg. You don't say how heavy you are but the usual dose of accuatne is 0.5 to 1mg x your body weight in kilograms per day for 16 to 24 weeks. Your total dose should be 120-150mg x your body weight in kilograms. Accutane can have some unpleasant side effects which is why it is reserved for the most persistant severe acne which has not responded to other treatments. This has to be balanced against the fact that it is your best hope of acheiving long term remission from acne. Keep in touch, Loiloi x
Avatar universal
Hi Loiloi,
Thank you for your reply.  To help answer your questions, I weigh 135 lbs.  It worries me so much about the lines under my eyes because they are so deep and long (down to my cheek).  There is also some puffiness.  I took my contact lens out to see if that helps (even though they were not causing me discomfort at all).   I have been super moisturizing with the thick eucerin paste -- in the AM and heavy before bedtime.  Alot under my eyes.  I almost feel like I am "over moisturizing" because the lines seem so thick.  I pray and hope you are right about them being temporary..... I've always had nice skin on my face and I swear I feel like I look 20 years older.   I was tempted to start using "firming" cream under the eyes but afraid it might be counteractive.  I am now taking 20mg in the AM and 40mg in the PM (hoping the split would help) but so far no difference.  I am in my 6th month, and the accutane has helped the cyst issue on my back to some degree, but a few still keep popping up.  They are large cebasious type cysts.  But only a few come back, mainly around my monthly cycle time.  But I havent had to have any "lanced" like I was doing before.

Do you think Eucerin paste (heavy duty) is good for under my eyes?  Sorry to be so repetitive, but these wrinkles are making me depressed.

Thanks again,
Jayson
309783 tn?1271961829
Hi. 135lb is 61kg so 60mg per day is the highest dose you can take. Dividing the dose is definately advisable. Eucerin is a good brand because it is for sensitive skin.  How much longer do you have to go on accutane?  If you cannot tolerate your maximum dose discuss lowering it with your dermatologist. A dose in excess of 30mg per day will be more than 0.5mg/bodyweight in kg/per day. Don't worry if all your spots haven't gone by the end of the course, improvement may be seen for up to 8 weeks afterwards. My face was very red when i took accutane and my lips were very dry but these side effects were gone within two weeks of finishing the course. Medicines affect everyone differently, but I have not heard of anyone who developed permanent wrinkles due to accutane, and think these are temporary dryness lines. Keep moisturizing and drink plenty of water. Loiloi xx
Avatar universal
Thank you Loiloi.   I appreciate someone taking the time to review with me.  My last dose (finish of 6 months) is suppose to be in 2 weeks.  However my doctor told me we might have to stay on longer since the cysts on my back are not totally gone.  And today I just got big pimple on my nose!    How can these grow with all this medication in my body?

Blah blah, I feel like a big complainer :(
309783 tn?1271961829
Accutane dries up the sebaceous glands and i found this meant that pimples would come to the surface quicker, like the medication was forcing them out of my skin. Most people only need one course of accutane but some people, myself included, need two or three. I know it's difficult but accutane is your best hope of a long term remission from acne. Whenever i felt disheartened, i reminded myself how much i hated spots and why i was doing this. I also bought a money box to put a pound (or dollar!) in each day to buy myself something nice at the end of my course. Loiloi xx
PS: You say your acne flares up with your monthly cycle, what contraceptive pill are you taking? If you are not already using an anti-androgen pill switch to Diane35 or Yasmin which provide birth control and clear acne. Avoid progestogen only mini-pills and the Depo shot as these can make acne worse.
Avatar universal
Hi Loiloi,

I don't take contraceptive pills because I am over 40 and smoke.  The wrinkles around my eyes seem to get deep on some days and look less severe on others.  The weird thing is --- I stopped moisturizing under my eyes for 2 nights and it looked better!  How weird was that?  Then I had to moisturize because it was way to dry.

I have also been losing much hair (I would say about 25%) because you can see my scalp in certain areas.  The hair itself is very very dry, and I use conditioner every day, but the hair remains dry and falls out/thinning.  I've read some of the other posts about hair loss and I hope it grows back full again.  I am finishing my 6 month treatment and gonna ask my doctor if I should use the vitaman A gel on the cysts rather than more accutane.  Do you know if this works good too?

Thanks,

Jayson

Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions